New Maybe ITP, or something else?

3/28/13 I went alone to a restaurant and became so weak and ill I couldn't drive home. Had to sit on the floor in the bathroom and wait for someone to come get me. That night, I noticed a "rash" and soon learned it was patechei and bruising. The urgent care said my platelets were 6,000 and sent me to the er where I was promptly seen. They had dropped to 3,000 that quickly. By the time I got a platelet transfusion they went to 1,000. They put me on prednisone and was at 536,000 last week.

I had been on Bactrim, so the hematologist said he doesn't know if ITP or drug induced ITP. But, since on the prednisone I have felt "normal" after 6 months of fatigue, joint and muscle pain. Also experiencing hairloss, low vitamin D and low testosterone (I'm a woman), weight loss and headaches. ALL of the symptoms have gone away since I am got out of the hospital. I didn't realize how bad I felt, until I felt good again.

These all seem to point to Lupus. I have to come off the prednisone tomorrow and am hoping I don't fall back into the same symptoms. My hematologist has suggested not recommended a rheumatologist, but my gyn did. Still waiting to get an appointment.

Do any of these symptoms sound familiar to anyone? Any advice?

9 Replies

oldestnewest
  • Fatigue is a common effect of ITP. I too have said that I didn't realise how bad I felt until it stopped. I have never heard of lupus symptoms being totally eradicated by a short course of steroids so don't think that conclusion is necessarily sound. Easy enough for the haematologist to order blood tests to see if lupus is a possibility if he has a mind to. If not you could get them from elsewhere. You should also probably get tested for APS which often goes along with ITP, and add in thyroid tests too as both those cause aches and pains.

    Are you stopping the steroids without tapering? Or were you only on a low dose? If on a high dose you will probably suffer more aches and pains on withdrawal.

  • I was on 60mg, then he took me to 40mg and 20mg. Today is my first days stopping completely. I go back for labs next week.

    I also found it interesting to read about how people feel cold. My husband and others are always commenting on how I am the opposite of everyone.

    Thanks for your response!

  • Not sure what my doctor meant, but told me my body should not hurt or ache when coming off the steroids. Yet so many people say the same as me???

  • Has ur Dr ever taken high dose of steroids n then come off them????

  • Haha that's funny!

  • I have the same symptoms. After a blood test and urine test I was called to the ER because my platelets were 1,000 and at risk for brain hemmorage. Stayed in hospital 5 days, diagnosis of ITP and 60 mg dose of prednisone along with 6 platelet transfusions. Hallucination, false sense of well-being, hyper and too happy! Cold. Home now, feeling lazy but no pain or stiffness so now I wonder what was really going on. I hadn't made an association between arthritic type pain and no platelets. Any ideas?

  • I reckon it's the steroids- I had same reaction when on 90 mg Pred - manic, trouble sleeping, anxious, no tolerance, eating - anything- now on 60 mg daily n things av calmed down n I feel very well. But platelets are dropping weekly- 112 last wk -62 this week.....

  • Scary. Do they think Predisone is the drug for you? Do you feel the same when the count is up or down. Are you advised to follow any diet, i.e., avoid certain food? what about weight issues, moon face? I am having my first blood test after being discharged from hospital. today

  • Pred is the first drug of treatment - I felt absolutely fine when count was 2 for 5 days n I was kept captive in hospital ..... For 8 days until count was over 20- supposedly risk of internal bleed reduced when over 20!! I've controlled weight by trying to munch on low cal foods- but it was a battle- I had overwhelming g urge to eat cooked breakfast at Adsa!! I keep looking at my face but no moon - yet!!! Good balanced diet.... I'm not convinced about alternate therapies - PDSA.org has lots of info about all manner of things to try.... Each to their own I suppose- crazy Yanks!!! Only joking- just in case your from States!!!

    Good luck for bloods tomorrow but I think the mindset to deal with ITP is that you got it but it can be managed

You may also like...